Back to Ask the Diabetes Team Ask the Diabetes Team

From Woodstock, New Brunswick, Canada:

I have a six-year old son just diagnosed with Type 1 diabetes who receives two daily injections of R and N mixed together. I have received conflicting advice on how to draw up the insulin, i.e. "cloudy first, then clear" versus "clear first, then cloudy." Those advocating "clear first, then cloudy" allege that this method avoids the possibility of contaminating clear insulin with the cloudy. However, I fail to understand why the cloudy is not at risk to be contaminated by the clear. Can you offer some insight on this matter?


Over the years I have worked at diabetes centers who have taught both ways to draw up insulin. There are diabetes education materials which show both ways to draw up insulin. Recently I think that more centers are now recommending drawing up the clear insulin before the cloudy. I think the main thing is to standardize the way you draw up the insulin so that you are less likely to make a mistake. Important points: make sure the dose is correct, that the cloudy insulin is mixed well, that the insulin has been stored properly, that you just don't flick out the air bubbles, but rather replace the air bubble space with insulin.


Original posting 23 Aug 1998
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.